Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 88, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2004, 4:59 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2004, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 11, 2004, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 139 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 112059
SVRRAH
NCC123-153-112130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
WESTERN RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 530 PM EDT
* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MANGUM...OR ABOUT 13 MILES NORTH OF
WADESBORO...MOVING WEST AT 5 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN MONTGOMERY COUNTY
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3481 7991 3490 7985 3505 7988 3512 7993
3509 8000 3511 8006 3526 8009 3526 8009
3523 7992 3515 7992 3515 7961 3506 7956
3504 7947 3498 7958 3490 7957 3486 7963
3482 7961
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 11, 2:30 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT SUN JUL 11 2004 .SHORT TERM... HOT AND HUMID PATTERN WILL CONTINUE AT LEAST THROUGH TUESDAY. CONDITIONS OVERNIGHT WILL BE PARTLY TO MOSTLY CLOUDY WITH SOME LOW STRATUS DEVELOPING. ANY FOG THAT DEVELOPS SHOULD NOT BE VERY DENSE WITH 2-3 MILE VISIBILITIES AT WORST. MONDAY...HOT AND HUMID CONDITIONS IN THE AFTERNOON WILL HELP TO SUPPORT AFTN THUNDERSTORMS. LOW LEVEL BOUNDARIES WILL REMAIN ACROSS THE AREA LEFT OVER FROM THIS AFTERNOON/EVENING CONVECTION. MODELS IN AGREEMENT DEPICTING MORE UPPER DYNAMICS FOR STRONG TO EVEN ISOLATED SEVERE STORMS IN THE AFTERNOON. WEAK UPPER LEVEL DIVERGENCE ALONG WITH A 500 MB SHORTWAVE WILL HELP TO ENHANCE LIFT AND SUPPORT STRONG UPDRAFTS. A WEAK COLD FROM WILL ALSO BEGIN TO PUSH INTO THE AREA LATER IN THE EVENING HELPING TO PROVIDE EVEN MORE LOW LEVEL FOCUS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO MONDAY NIGHT ESPECIALLY IN THE EAST AS THE FRONT MAKES ITS WAY ACROSS THE AREA. TUESDAY AND WEDNESDAY...THERE WILL BE A LESSER CHANCE FOR SHOWERS AND THUNDERSTORMS INTO TUESDAY AND ESPECIALLY WEDNESDAY AS SLIGHTLY DRIER AIR MOVES IN THE THE DEEPER NW FLOW. WILL KEEP 20 TO 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY BUT ACTIVITY WILL BE WIDELY SCATTERED TO EVEN ISOLATED BY WEDNESDAY. TEMPERATURES TUESDAY WILL BE CONTINUED HOT IN THE 90S AND THEN SLIGHTLY COOLER ON WEDNESDAY. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... EXTENDED MODELS ARE IN GOOD AGREEMENT CONCERNING THE CLOSED UPPER LOW OVER THE THE EASTERN GREAT LAKES/NEW ENGLAND THROUGH THE PERIOD. FROPA AND SHORTWAVE TROUGH PASSAGE ON WEDNESDAY SHOULD PUSH THE DEEP MOISTURE TO OUR EAST...LEAVING A DEEP DRY WEST-NORTHWEST FLOW. TEMPS SHOULD ALSO BE COOLER WITH THE DEEP TROUGH OVER THE EAST COAST...HIGHS IN THE MID/UPPER 80S AND LOWS IN THE MID/UPPER 60S. && .AVIATION... TSTM COVERAGE SHOULD BE ENOUGH THIS AFTERNOON TO WARRANT A TEMPO FOR TSRA FROM 20Z THROUGH 00Z...FOLLOWED BY VCTS UNTIL 03Z. PERSISTENCE FORECAST WILL PROBABLY VERIFY BEST FOR VISIBILITY...AND WILL HAVE 3 MI EVERYHWERE AFTER 06Z. WILL HAVE LOW CEILINGS AROUND 600FT AT RDU...RWI AND FAY AFTER 09Z WITH THE MESOETA SHOWING ISENTROPIC LIFT THERE AND VERY MOIST LOW LEVELS WITH A SOUTHERLY FLOW FROM THE OCEAN. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...JO LONG TERM/AVIATION...DGS
Hazardous weather outlook, Jul 11, 10:00 AM EDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1000 AM EDT SUN JUL 11 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 1000 AM EDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP AGAIN THIS AFTERNOON ACROSS CENTRAL NORTH CAROLINA. HOT AFTERNOON TEMPERATURES COMBINED WITH LOCAL LEVEL BOUNDARIES AND A WEAK UPPER DISTURBANCE WILL SUPPORT STRONG TO EVEN ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON. THE BEST CHANCE FRO SEVERE THUNDERSTORMS LOOKS TO BE ALONG AND EAST OF US 1 ACROSS THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JO
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:11 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.